I have just started treatment for hypothyroidism. My tsh jumped from 64 to 94 Yes this is correct. T4 was just a little low. I have been

a low dose of levo 25mcg's and in two weeks it brought my tsh down to 32 which is still extremely high. I came down fast and hard. My question is does any one else have different moods while coming down? One day I feel ok and then the next I am tierd and anxious. This bounces back and forth..my tsh of 64 jumped to 94 in only one week before I started levo.

Last edited by

12 Replies

oldestnewest
  • Hi, It can take a long while for thyroid to be correctly dosed and feel better. During that time ,it is common to have all the symptoms keep returning, even worse, until the dose is right ,with frequent blood tests and rises in meds. You probably also need a test for free t3 ( you may need to pay) if low, often is with high TSH treatment is with this + the levo, you are on a very low dose at the moment.

    Best wishes,

    Jackie

  • They did a t3 and that has improved although it was still in the normal range. I know I am on a low dose right now and hoping to stay on it. I was over the moon when I found out my tsh dropped from 94 to 32 in just two weeks. The doc's over here don't really take the time to explain things to you. I asked about mood swings and being tierd one day and not the next and they act surprised... I have heard that it does take awhile and your symptoms will keep returning until stable. Since I can down so fast, I am hoping to stay on the low dose. My t4 is normal again. I just have a couple good days then feel wiped out again. Is this because it take several months to stablize itself?

  • The main problem is that the T4 affects the pituitary more readily than it converts and gets into tissues where it can help with energy levels.

    Focussing on TSH numbers is falling for the GPs game as that is all that want to hear about generally. How you feel and how they treat with you is far more important, as said here enough times.

    At least you got a T3 done which is good for early in- maybe someones listening at last!

  • Hi You say the FT3 is normal but it does need to be near the top of range, unlike T4 which usually is in the top 2 thirds.As for the symptoms they will keep happening until the dose is right ( after blood tests each time and dose put up).Docs in general do not understand thyroid disease just because it is common ,it is very compicated.

    Best wishes,

    Jackie

  • Are you taking any supplements that contain iodine, I understand this can temporarily raise your TSH.

  • No, I do not take any other meds either. The doc claims it is just wearing down that fast but I feel so wierd because they are surprised I came down so quick. One chemist said that you do have one initial drop then you gradually come down some more. Hopefully he is right..

  • Don't be fooled by big changes in TSH at the start of treatment.

    If your TSH dropped from 96 to 32 with 25 mcg, it does NOT mean that increasing your dose to, say, 50 mcg will push your TSH down very much further. In general terms, as you get nearer an optimum level, the less the change in TSH for a given increase in dose.

    It is very common for people with high TSH/low thyroid hormone levels to have lots of difficulty getting onto an even keel. It is as if when you start taking thyroid hormone, your body starts to use the hormone up faster. And on very small doses, you can go from having a reasonable amount for a few hours after the tablet, to low a bit later.

    Rod

  • so what you are saying is at first you drop hard and that after that it becomes gradual but still goes down as it should only taking several months instead of two weeks or so? Also that increasing the dose would not help until it takes several months to fully absorb in the tissues and organs?

  • What I am saying is that when you have extremely high TSH levels things are really not working properly. TSH going up and down a bit can work fine in a healthy person within, roughly the typical reference range.

    To get up to 60, 90 or whatever, your body has been making more TSH than it should ever have to. It only has to get that high because it has been unable to "persuade" the thyroid to produce enough.

    The first bit of levothyroxine can help to stop TSH being produced at such extraordinary levels.

    In a very simple made-up case:

    TSH = 10 - add in 25 mcg of levothyroxine and TSH might drop to 5.

    TSH = 5 - add in another 25 mcg of levothyroxine and TSH might drop to 3.

    TSH = 3 - add in another 25 mcg of levothyroxine and TSH might drop to 2.

    That is, each increase in dose has a smaller impact on TSH.

    Yes - time does matter.

    Even when you get onto what might be your final, lasting dose, you might continue your recovery for a very long time. Yes - I think that we need a lot of our cells to be replaced (in the normal cycle of such things) before they work as well as they can.

    It is very difficult to know how quickly levothyroxine doses should be increased. I certainly feel that we see some people who do not get their doses raised as quickly as they should - but maybe some who have the dose raised too quickly. It is a bit simpler if someone has a thyroidectomy where it seems sensible to attempt full replacement immediately.

    Rod

  • Thanks Rod I really appreciate this info. I guess that my dose will have to be increased eventually. (sad). Obviously my small dose has done some good. I hope it will keep working somewhat until my next blood draw. This has me so anxious I do apologize. I am starting to understand why some days I feel better than others. It takes time and I waited way to long to start therapy. Oh well, it came down a good amount on a low dose in only a couple of weeks, who knows Maybe I am that sensitive to it that it will be almost normal in three more weeks for my next blood draw. I am still confused on why the dose stops working once it is a certain level. Can you help me with that? Do you start climbing again when that happens?

  • I don't think the dose stops working as such when it is at a certain level, it just means your body is using the dose but its not enough and you haven't reached the optimum level for you. Thats the way I see it anyway.

  • I believe you are right. Thank you.

You may also like...